Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 39, NWS Missoula, MT

May 21, 20214 counties in Montana

NWS Missoula, MT issued this winter weather advisory at May 21, 2021, 8:31 PM MDT for 4 counties in Montana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 21, 2021, 8:31 PM MDT (02:31 UTC)
Expired
May 22, 2021, 12:00 AM MDT
In force
3 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS45 KMSO 220231
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
831 PM MDT Fri May 21 2021

MTZ007-220600-
/O.NEW.KMSO.WW.Y.0039.210522T0231Z-210522T0600Z/
Butte/Blackfoot Region-
831 PM MDT Fri May 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Snow. Additional snow accumulations of up to two inches
  on bridges and vegetation. As the evening progresses roads may 
  become slippery.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
799 
WWUS45 KMSO 220548
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1148 PM MDT Fri May 21 2021

MTZ007-220700-
/O.EXP.KMSO.WW.Y.0039.000000T0000Z-210522T0600Z/
Butte/Blackfoot Region-
1148 PM MDT Fri May 21 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at May 21, 2:57 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 21, 2:57 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion...corrected
National Weather Service Missoula MT
257 PM MDT Fri May 21 2021

.DISCUSSION...A upper level closed low positioned across the
Great Basin continues to transport Pacific moisture northward
into the Northern Rockies this afternoon. An area of organized
shower activity has developed across southeast Idaho this
afternoon and continues to lift northward into southwest Montana.
Periods of light to moderate snow will continue to impact areas
along the Continental Divide in southwest Montana (Butte,
Anaconda, Georgetown Lake, etc.) through the early evening hours.
Snowfall accumulations will remain mainly confined to elevated and
grassy areas through this afternoon and early evening, with the
exception of shaded roadways or higher elevation passes which
could become snow covered. Those traveling should be prepared for
quickly changing road conditions and areas of poor visibility,
especially over the passes.

An area of freezing drizzle and light snow is possible along the
I-90 and I-15 corridor in the vicinity of Butte late tonight into
Saturday morning. Those traveling tonight in the vicinity of Butte
and across Homestake and MacDonald passes should be prepared for
winter driving conditions as untreated roadways freeze. Valley
rain and snow and mountain snow shower activity will develop
across Lemhi County, Idaho tonight into Friday morning.
Accumulating snowfall will likely impact travel across Gilmore
Summit in southeast Lemhi County.

The upper level low will begin to lift northward into southern Idaho
Saturday afternoon. Shower activity will remain widespread across
Lemhi County and north central Idaho Saturday. A few
thunderstorms are possible across Clearwater and Idaho counties
Saturday afternoon.

The low pressure circulation that brought cold, snowy, and wet
conditions to the Northern Rockies this week is expected to swirl
back over the region from the south on Sunday. A good portion of the
region will receive 0.50-1.00 inch of liquid precipitation Sunday
through Monday. Also Sunday through Monday, snow levels will drop to
near 5000 feet along the Continental Divide and create hazardous
winter driving conditions over the mountain passes. Precipitation in
mostly the form of rain at lower elevations may cause rocks to slide
on steep slopes.

Looking ahead to the middle of next week, temperatures will trend
back towards seasonal norms. Spring rain showers will continue.
Also, afternoon and evening thunderstorms are possible each day
Tuesday through the end of the week.

&&

.AVIATION...An area of organized shower activity has developed
across Lemhi County, Idaho and southwest Montana this afternoon.
Widespread precipitation will continue across these areas through
at least 22/0000Z. High confidence exists for KBTM to see ceiling
impacts through at least 21/1400Z. Pockets of freezing drizzle are
possible in Butte from 22/0600z to 22/1400z as ceilings trend
lower with upslope stratus clouds overnight. A second wave of
organized showers will move through Lemhi County, Idaho from
22/0600z to 22/1200z. A mix of rain and snow is likely across
Lemhi County valley locations as snow levels range between 4,000
and 5,000 feet MSL depending on precipitation intensity.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:13 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more22 hr

Nearby

Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.